Arizona, 2011Damaging Wind and Heavy Rain in Arizona, August 12, 2011
August 12, 2011 · NWS PSR · 2 events in 1 county or zone
Strong thunderstorms developed across southern Gila county during the late afternoon hours on August 12th. The stronger storms produced damaging microburst winds in addition to heavy rainfall, which led to some flooding in the community of San Carlos.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms developed across southern Gila county during the late afternoon hours on August 12th. The stronger storms produced damaging microburst winds in addition to heavy rainfall, which led to some flooding in the community of San Carlos.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 12, 4:21 PM MST, 24 minutes earlier.
Area forecast discussion, Aug 12, 4:21 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
421 PM MST FRI AUG 12 2011
.UPDATE...UPDATED AVIATION DISCUSSION.
&&
.SYNOPSIS...
INCREASED MONSOON HUMIDITY AND WEAK DISTURBANCES MOVING NORTH FROM
MEXICO WILL CONTINUE A THREAT OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS OVER SOUTHWEST AND SOUTH CENTRAL AZ
THROUGH SATURDAY. A DRIER AND MORE STABLE AIRMASS WILL MOVE INTO THE
REGION SUNDAY THROUGH NEXT TUESDAY...HELPING TO INCREASE AFTERNOON
TEMPERATURES...AND LIMITING SHOWER AND THUNDERSTORM ACTIVITY TO THE
MOUNTAINS OF SOUTH CENTRAL ARIZONA.
&&
.DISCUSSION...
TONIGHT...
DEEP MONSOON MOISTURE OVER THE SOUTHERN HALF OF AZ...WITH AN
INVERTED TROF MOVING NORTH FROM MEXICO /BEST SEEN IN WATER VAPOR
IMAGERY/ WOULD BODE WELL FOR ELEVATED PROBABILITIES OF PRECIP THIS
EVENING. HOWEVER THE EFFECTS FROM THE INVERTED TROF ARE NOT CLEAR
CUT...AND FRANKLY A LITTLE PUZZLING. THERE WAS A REFLECTION OF THIS
TROF AT 500 AND 300 MB...HOWEVER HIGHER UP AT 250 AND 200 MB
RELATIVELY STRONG 40 KNOT PLUS SEMI STABLE ANTICYCLONIC FLOW COVERED
THE REGION.
EARLIER IN THE AFTERNOON THERE WERE LIGHTNING STRIKES ON THE
SOUTHWESTERN PORTIONS OF THE GREATER PHOENIX AREA...NEAR BUCKEYE.
DESPITE THE HARD TO INTERPRET PLOT AND MODEL DATA...THE PRESENCE OF
THE INVERTED TROF AND DEEP BOUNDARY LAYER MOISTURE WARRANTS A
CONTINUATION OF SHOWER/TSTM THREATS ACROSS THE ENTIRE FORECAST AREA
THE REMAINDER OF THE AFTERNOON AND TONIGHT.
SATURDAY...
THE WEAK INVERTED TROF WILL MOVE INTO NORTHERN AZ BY SATURDAY
AFTERNOON. IN THE WAKE OF THIS TROF...THE THREATS OF AFTERNOON AND
EVENING TSTM ACTIVITY WILL DECREASE SATURDAY.
SUNDAY THROUGH TUESDAY...
A DRIER...WARMER...AND MORE STABLE AIRMASS FROM THE WEST WILL SPREAD
INTO THE REGION. SHOWER/TSTM THREATS WILL BE CONFINED TO THE
MOUNTAINS OF SOUTHERN GILA COUNTY ZONE 24 EAST OF PHOENIX.
WEDNESDAY THROUGH FRIDAY...
MONSOON MOISTURE IS EXPECTED TO SPREAD BACK INTO THE REGION WITH AN
INCREASING CHANCE OF AFTERNOON/EVENING SHOWER/TSTM ACTIVITY.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX AND KIWA...
CONVECTION HAS DEVELOPED ACROSS SOUTHERN GILA COUNTY. WHILE I DO NOT
BELIEVE ANY STORMS WILL MAKE IT TO PHX/IWA...I DO BELIEVE THERE WILL
BE AN OUTFLOW BOUNDARY THAT SHIFTS THE WINDS TO THE EAST AT BOTH
SITES AFTER 02Z. I REFINED THE TAF\S JUST A BIT TO REFLECT THE
POSSIBILITY OF AN OUTFLOW THIS EVENING...OTHERWISE THE PREVIOUS TAFS
LOOKED IN GOOD SHAPE. ASIDE FROM SOME DEBRIS CIRRUS...AVIATION
CONCERNS SHOULD BE NIL.
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA...INCLUDING KIPL AND
KBLH...
MOSTLY CLEAR SKIES AND LIGHT WINDS WILL PREVAIL AT BOTH SITES
THROUGH SATURDAY AFTERNOON.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
CONTINUING HIGH PRESSURE COMBINING WITH DRIER WESTERLY FLOW ALOFT
WILL PUSH BACK MONSOONAL MOISTURE TO OUR SOUTHEAST...SUPPORTING
SOMEWHAT DRIER RELATIVE HUMIDITIES WITH NEAR NORMAL TEMPERATURES
EXPECTED. WINDS WILL FOLLOW THEIR FAVORED DIURNAL PATTERNS. MOISTURE
WILL BEGIN TO FLOW BACK INTO THE REGION BY WEDNESDAY...RETURNING THE
REGION TO A GENERAL SLIGHT CHANCE OF THUNDERSTORMS IN THE AFTERNOONS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...VASQUEZ
AVIATION...LEINS
FIRE WEATHER...DEWEY/NOLTE
Hazardous weather outlook, Aug 12, 6:01 AM MST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
601 AM MST FRI AUG 12 2011
AZZ022-023-027-028-131300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
601 AM MST FRI AUG 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE FOR MAINLY LATE AFTERNOON AND EVENING
THUNDERSTORMS. THE PRIMARY WEATHER HAZARDS WILL BE GUSTY WINDS IN
EXCESS OF 45 MPH...LOCALLY HEAVY RAINFALL AND SOME DENSE BLOWING
DUST. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE ANOTHER SLIGHT CHANCE FOR MAINLY LATE AFTERNOON AND
EVENING THUNDERSTORMS ON SATURDAY. DRIER CONDITIONS ARE EXPECTED
SUNDAY INTO MONDAY...AND THUNDERSTORMS ARE NOT EXPECTED. HOWEVER
MOISTURE WILL RETURN TUESDAY EVENING LEADING TO A CONTINUED SLIGHT
CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS THROUGH THURSDAY.
THE MAIN WEATHER HAZARDS WITH THE THUNDERSTORMS INCLUDE GUSTY WINDS
IN EXCESS OF 45 MPH...DENSE BLOWING DUST...LOCALLY HEAVY RAIN AND
DEADLY CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ024-131300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
601 AM MST FRI AUG 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS IS EXPECTED. THE
PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 40
MPH...LOCALLY HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
THROUGH THE WEEKEND. A DRYING TREND WILL REDUCE THE THREAT FOR
THUNDERSTORMS MONDAY THROUGH THE LATTER PORTION OF THE WEEK. PRIMARY
WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 40 MPH...LOCALLY
HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-021-025-026-CAZ030>033-131300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
601 AM MST FRI AUG 12 2011 /601 AM PDT FRI AUG 12 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A WEAK AREA OF LOW PRESSURE MOVING THROUGH THE AREA WILL LEAD TO A
SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. THE PRIMARY
WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45 MPH...LOCALLY
HEAVY RAINFALL...SOME DENSE BLOWING DUST AND SAND...AND DEADLY CLOUD
TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WILL PERSIST
INTO SATURDAY. A DRYING TREND FROM THE SOUTHWEST WILL ELIMINATE THE
THREAT FOR THUNDERSTORMS SUNDAY INTO THE MIDDLE OF NEXT WEEK. THE
MAIN WEATHER HAZARDS SATURDAY INCLUDE GUSTY WINDS IN EXCESS OF 45
MPH...BRIEF HEAVY RAIN...SOME BLOWING DUST AND SAND AND DEADLY CLOUD
TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 12, 3:21 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
321 PM MST FRI AUG 12 2011
AZZ024-122315-
GILA AZ-
321 PM MST FRI AUG 12 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
UNTIL 415 PM MST
AT 317 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF SAWMILL...MOVING WEST AT 5
MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SAWMILL AND HILLTOP...
LAT...LON 3349 11050 3380 11059 3382 11030 3370 11015
3365 11014
TIME...MOT...LOC 2222Z 076DEG 6KT 3372 11027
LEINSSpecial weather statement, Aug 12, 4:16 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
416 PM MST FRI AUG 12 2011
AZZ024-130000-
GILA AZ-
416 PM MST FRI AUG 12 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
UNTIL 500 PM MST
AT 413 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTH OF HILLTOP...MOVING WEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SAN CARLOS...GLOBE...AND MIAMI
SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
LAT...LON 3339 11036 3340 11040 3337 11044 3332 11044
3319 11076 3361 11092 3370 11048 3341 11034
TIME...MOT...LOC 2316Z 071DEG 10KT 3350 11049
WOODALLThunderstorm Wind, Gila
- When
- August 12, 4:45 PM MST to 4:50 PM MST
- Where
- Gila County, 0.58 mi W of San Carlos
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 33.350, -110.460
Strong thunderstorms affected the community of San Carlos during the late afternoon hours on August 12th. Damaging microburst winds were produced by the storms. According to local law enforcement personnel, gusty winds estimated to be around 60 knots blew down numerous power poles in and around San Carlos. In addition, the strong winds blew down a number of trees in the community.
Heavy Rain, Gila
- When
- August 12, 4:50 PM MST to 7:00 PM MST
- Where
- Gila County, 0.58 mi W of San Carlos
- Reported by
- Law Enforcement
- Coordinates
- 33.350, -110.460
Strong thunderstorms in the community of San Carlos produced locally heavy rainfall during the late afternoon and early evening hours on August 12th. Radar estimated that between 2 and 3 inches of rain fell across San Carlos, and according to local law enforcement personnel the rainfall led to flooding of streets across the community. Additionally, the heavy rain caused area washes to run heavily.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Carolina, August 12, 20117 injured · $110,000 · 1.25 in hail · 10 events
- Wildfire in Texas, August 12 to 24, 20111 injured · $979,000 · 4 events
- Hail and Damaging Winds in Florida, August 12, 2011$200,000 · 1.75 in hail · 18 events
- Wildfire in Texas, August 12 to 13, 2011$200,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 12, 2011$60,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in North Carolina, August 12, 2011$60,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Nebraska, August 12, 2011$75,000 · 52 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, August 12, 2011$62,000 · 1.75 in hail · 4 events
- Damaging Winds in Arkansas, August 12, 2011$40,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 12, 20112.5 in hail · 30 events
- Damaging Winds in South Carolina, August 12 to 13, 2011$30,000 · 55 kt wind · 7 events
- Flash Flooding and Hail in Oklahoma, August 12, 2011$15,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325033, 325039.